MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW LONG THREAD/50MM; SCREW, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW LONG THREAD/50MM; SCREW, FIXATION, BONE
Model Number 207.750
Medical Device Problem Codes Break (1069); Difficult to Insert (1316)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient information not available for reporting.Device malfunctioned intra-operatively and was not implanted / explanted.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a surgery for open reduction internal fixation of right medial epicondyle fracture on (b)(6) 2018, when the surgeon was trying to hold the fracture with the k-wire and trying to implant a 4.0mm cannulated screw long thread/50mm, the threads on the screw started to unravel and became loose.The surgeon had to remove the screw.Almost 99% of the screw was retrieved but a portion of it was left in the patient.Another available 4.0mm cannulated screw long thread/50mm was implanted in the patient.The portion of the screw that was left after explantation did not interfere with the new screw that was implanted.There was a surgical delay of about 3 minutes.The surgery was completed with excellent fracture reduction and the patient was stable after the surgery.Concomitant medical products: 1.25mm non-threaded guide wire 150mm (part # 900.721, lot # unknown, qty # 1).This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.Device condition: the screw (part 207.750, lot unk, mfg unk) were received at us cq with the threads deformed.Approximately 0.60 mm of the distal tip is broken off and was not returned.The complaint condition was visually confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the devices were returned damaged.Lot number review: a dhr review could not be performed as the lot numbers is unknown.A material test was performed, the screw body was scanned with niton x-ray gun and showed the weight percentage (wt % ) as follows: cr 17.18 +/- 0.68, ni 14.46+/-0.97, mo 3.41+/-0.22 and fe 63.2 +/-1.29.Drawing specifies material document, implant grade 316 stainless steel (ss).The mo content is slightly out of specification (0.19 wt % above the specification).The niton scanner is intended to test material grade, and not for exact chemistry.The small size of the sample and the nature of the test/scanner are likely to contribute to the slight deviation.Additional investigation around 317 stainless steel revealed that the manufacturing facility does not accept, use or store 317 ss.Based on this, it is determined that the device was likely manufactured using implant grade 316 ss.An occurrence rate calculation was performed and the complaint is adequately addressed by the risk assessment.Drawing review: the drawing was reviewed; dimensional analysis was completed, the inner diameter of the screw, measured 1.36 mm.This is within specification of 1.35 to 1.45 mm, based on drawing.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition is confirmed as the device (part 207.750, lot unk) was received broken.A device inspection, drawing review and material test were performed as part of this investigation.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces (such as being inserted into dense bone without a properly sized pilot hole or tapping).No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
The date entered for these fields in (b)(4) was (b)(6) 2018.The correct date is (b)(6) 2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.0MM CANNULATED SCREW LONG THREAD/50MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7270298
Report Number2939274-2018-50629
Device Sequence Number16485781
Product Code HWC
UDI-Device Identifier10886982148551
UDI-Public(01)10886982148551(10)UNKNOWNLOTNUMBER
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K963192
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number207.750
Device Catalogue Number207.750
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2018
Initial Date Received by Manufacturer 01/15/2018
Supplement Date Received by Manufacturer03/19/2018
03/28/2018
Initial Report FDA Received Date02/14/2018
Supplement Report FDA Received Date03/27/2018
03/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1